Oklahoma, 2019

Excessive Heat in Oklahoma, August 11 to 13, 2019

August 11 to 13, 2019 · NWS SHV · 1 event in 1 county or zone

An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into Southwest Arkansas and North Louisiana during the second week of the month, resulting in afternoon temperatures climbing into the upper 90s to near 100 degrees. This ridge, which resulted in sinking air that compressed atop a dry ground, occurred over an area where low…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into Southwest Arkansas and North Louisiana during the second week of the month, resulting in afternoon temperatures climbing into the upper 90s to near 100 degrees. This ridge, which resulted in sinking air that compressed atop a dry ground, occurred over an area where low level moisture continued to pool from Southeast Oklahoma and much of Southwest Arkansas near a weak stationary front, and did not allow for much mixing. This resulted in heat indices consistently ranging from 110-114 degrees across much of Southeast Oklahoma including McCurtain County from the afternoon of the 11th through the 13th. A weak surface front moved through the area on the 14th, bringing about isolated to scattered showers and thunderstorms and eventually, lower humidity, providing brief relief from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 12:23 PM CST, 2 hours earlier.

Area forecast discussion, Aug 11, 12:23 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
123 PM CDT Sun Aug 11 2019

.AVIATION...

For the 11/18Z TAF period, dominant upper level ridge will keep
VFR conditions prevailing aside from some brief patchy morning fog
at a few sites. Otherwise, typical summmer diurnal trends will be
the story as cu field dissipates after sunset and redevelops by
mid to late morning on Monday. Any convection will be sparse and
mainly east of the region, possibly nearing the ELD/MLU terminals.
Sfc winds will maintain a southerly component between 5-10 kts in
the daytime period, then dropping off overnight to light/variable.

/19/

&&

.PREV DISCUSSION... /issued 1114 AM CDT Sun Aug 11 2019/

UPDATE...

Rapid warming has already propelled temperatures into the upper
80s and lower 90s across much of the region late this morning. The
altocumulus cloud cover which had covered much of south central
Arkansas and north central Louisiana has now completed eroded with
mostly sunny skies observed over the vast majority of the region.
Cu field is beginning to take shape across our far southern zones
from deep East Texas into the adjacent sections of west central
Louisiana, and expect this cu to gradually expand farther north
through this afternoon. For the morning update, did adjust hourly
temperatures based on the latest trends which indicate a faster
warm-up compared to 24 hours ago. Therefore, did adjust forecast
high temperatures upward at several locations. A few triple digit
readings are certainly possible this afternoon, but most areas
will top out in the mid to upper 90s as the center of the upper
level ridge axis inches ever closer to heart of the Ark-La-Tex.
Aside from these minor adjustments, the remainder of the forecast
is on track with no other changes planned at this time. Updated
text products have already been issued.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  79  99  80 /   0   0  10   0
MLU  96  78  98  78 /  30  20  20   0
DEQ  97  77  98  77 /   0   0  10   0
TXK  97  79  98  79 /   0   0  10   0
ELD  96  79  98  78 /  20   0  10   0
TYR  98  79  99  79 /   0   0   0   0
GGG  99  78  98  79 /   0   0  10   0
LFK  97  77  98  78 /   0   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Monday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT Monday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Monday for OKZ077.

TX...Heat Advisory until 7 PM CDT Monday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

19
Hazardous weather outlook, Aug 11, 10:17 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1117 AM CDT Sun Aug 11 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1117 AM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

While some isolated afternoon and early evening shower and
thunderstorm activity cannot be ruled out across portions of South
Central Arkansas and Northeast Louisiana, the bigger story will
be the intense heat across the entire Four State Region today.
Afternoon temperatures may push 100 degrees in a few locations
with heat indices ranging from 105 to 110 degrees. Therefore, a
Heat Advisory remains in effect through 7 pm Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The intense heat will continue into Tuesday across the entire Four
State Region with ambient temperatures in the upper 90s to near
100 degrees with Heat Indices nearing 110 degrees in a few
locations. Showers and thunderstorms will increase Wednesday
across the region in response to the arrival of a cold front. This
front will help to lower temperatures and humidity values through
the end of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, McCurtain

When
August 11, 2:23 PM CST to August 13, 6:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836327.